London - Doctors have warned about the dangers of vaping after the "catastrophic" case of a teenager who almost died from serious respiratory failure.
Ewan Fisher, 18, ended up on life support in intensive care, needing an artificial lung to pump oxygen through his body, five months after he began vaping.
His case adds to rising alarm over the health risks of e-cigarettes after the first British death linked to them was reported last month.
Officials in the UK insist vaping is safer than smoking and argue that e-cigarettes are a vital health tool that help people give up, but mounting evidence links them to heart and lung problems.
Fisher, from Nottingham, is believed to have suffered an immune reaction known as hypersensitivity pneumonitis (HP) as a result of the liquid in his e-cigarette.
The condition is better known as ‘farmer’s lung’, a severe illness triggered by inhaling mould from hay bales.
HP has also been identified as one of several causes of lung damage in the US where 39 deaths and more than 2 000 cases of illness have been linked to vaping. Doctors who looked after Fisher reported his case in a medical journal, concluding: "We consider e-cigarettes as 'much safer than tobacco' at our peril."
Fisher was 16 when he gave up smoking to improve his fitness and took up vaping, using two sweet-flavoured e-liquids around 14 times a day.
He stopped vaping in May 2017 after getting a persistent cough but two weeks later his mother Melanie Kelham, 43, had to rush him to A&E at Queen’s Medical Centre in Nottingham after he began vomiting and gasping for breath.
He was in hospital for a month and took more than a year to recover. He missed his GCSEs and had to retake them.
Fisher, who is studying business at college, said: "I remember asking my mum if I was going to die and realising I might not see her again. It was a scary time and even eight months later I was having to use a mobility scooter to get around because I was too weak to walk.
"I still can’t go into certain pubs or places where people are vaping because it leaves me struggling to breathe, and I will never vape again. I tell all my friends not to do it because it is too risky but they don’t really listen."
When he was in the intensive care unit in hospital, he was given intravenous antibiotics, steroids and extra-corporeal membrane oxygenation (Ecmo) – treatment with an external artificial lung.
A lung scan and biopsy confirmed he had HP, an immune reaction to inhaling foreign particles that causes inflammation of the lung’s air sacs and airways.
Tests later revealed that his body produced more antibodies than normal for one of the e-liquids – a sign of an overactive immune response.
Dr Jayesh Bhatt, a paediatric respiratory consultant at Nottingham University Hospitals Trust who treated him, said: "The evidence we gathered showed it was vaping that was to blame.
"I know at least one colleague who has seen a similar case."
The case is described in the journal Archives of Disease in Childhood as a "previously well young person" developing a "catastrophic respiratory illness".
The authors, including Dr Bhatt, said it was important "always to consider a reaction to e-cigarettes in someone presenting with an atypical respiratory illness".